Illinois, 2024

Hail in Illinois, March 31, 2024

March 31, 2024 · NWS DVN · 11 events in 2 counties and zones

Widespread showers and storms were seen through March 31, with one severe storm that tracked through southeast Iowa, northeast Missouri, and through central Illinois. This storm was a long lived supercell thunderstorm that produced hail upwards to ping pong ball sized in Macomb Illinois, with tennis ball sized as this storm progressed through central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Widespread showers and storms were seen through March 31, with one severe storm that tracked through southeast Iowa, northeast Missouri, and through central Illinois. This storm was a long lived supercell thunderstorm that produced hail upwards to ping pong ball sized in Macomb Illinois, with tennis ball sized as this storm progressed through central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 1:31 PM CST, 1 hour 54 minutes earlier. Its key messages:

  • Severe weather chances are focused in the southern forecast area with hail the main risk through Monday.
  • Widespread soaking rain through Monday night.
  • Some transition to mixed rain and snow is possible as the system exits the region Tuesday night with little to no accumulations expected.
Area forecast discussion, Mar 31, 1:31 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
231 PM CDT Sun Mar 31 2024

.KEY MESSAGES...

- Severe weather chances are focused in the southern forecast
  area with hail the main risk through Monday.

- Widespread soaking rain through Monday night.

- Some transition to mixed rain and snow is possible as the
  system exits the region Tuesday night with little to no
  accumulations expected.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 230 PM CDT Sun Mar 31 2024

East-west frontal boundary will be quasi-stationary from far
northern MO to southern IL through Monday. This keeps much of
our forecast area on the cool side of the front with strong
moisture/warm air advection overrunning the stalled front. This
should produce several rounds of showers and scattered elevated
thunderstorms with locally heavy rain possible. Any severe
threat (mainly hail) should remain in our far southern counties
closer to the frontal boundary. However, it appears the more
significant severe weather will remain south of the forecast
area where the warm sector will exist. Some locations especially
south of Hwy 34 may receive 1-2 inches of rain with PWAT's over
an inch and repeating storms. Lows tonight will range from the
upper 30s north to the mid 40s south. Highs on Monday ranging
from the upper 40s north to the mid 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 230 PM CDT Sun Mar 31 2024

Monday night and Tuesday: Widespread rain continues over most
of the area as deepening low pressure tracks from the southern
Plains to northern Indiana. Below normal temperatures with highs
in the mid 40s to around 50.

Tuesday night and Wednesday: Potent trough in the southern
stream then phases with a potent trough diving southeast out of
western Ontario. This transition deepens the cyclone to 985 mb
as it pushes to the eastern Great Lakes. Enough colder air
wrapping around this deep upper low may produce a mix of rain
and snow or changever to all snow later Tuesday night and on
Wednesday, but mainly east of the MS River. However, any snow
accumulations should be minor, if any. As of now, the bulk of
the snow should remain east of the DVN forecast area. Continued
cool with highs in the mid to upper 40s.

Thursday through Saturday: Global models depict an Omega Block
forming with a major trough in the eastern United States, and
another in the Rockies. A full-latitude ridge will be centered
in the eastern Great Plains. This pattern recognition suggests a
dry period for our area with a gradual warming trend. Highs in
the 50s late week then lower 60s on Saturday, as the Block
shifts slowly eastward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1212 PM CDT Sun Mar 31 2024

Scattered showers and thunderstorms will develop this afternoon
and evening as a warm front sets up south of the area. Persistent
moisture advection aloft and a cool low-level air mass will
lead to deteriorating ceilings to MVFR/IFR by this evening and
tonight. There may be a break in the showers/storms late tonight
before another round moves in Monday morning. Surface winds
through the period will remain steady out of the E to ENE
between 10 - 20 kts with slightly higher gusts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Uttech
Hazardous weather outlook, Mar 31, 2:12 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Sun Mar 31 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Through tonight, the Storm Prediction Center has a Marginal risk
(level 1 of 5) for locations along and south of the Interstate 80
corridor. The main risk will be large hail from these elevated
thunderstorms. Far southern portions of the area, there is a
Slight risk (level 2 of 5). If a warm front can lift farther north
then there would be a low threat for damaging wind and isolated
tornadoes. Otherwise, scattered thunderstorms elsewhere may
produce small hail, frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday and Monday night, a Marginal risk for severe storms
continues in extreme southern portions of the outlook area, for
large hail potential. Otherwise, widespread rain and thunderstorms
are expected over much of the outlook area, with rainfall amounts
over 1 inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the east at around 45 mph.

Haase

In the hours before

Local storm report, Mar 31, 2:47 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
347 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             3 W Mount Sterling      40.62N 92.00W
03/31/2024  M0.75 Inch       Van Buren          IA   Trained Spotter

            Pea to dime size hail.

&&

Haase
Local storm report, Mar 31, 2:52 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
352 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 ENE Milton            40.68N 92.14W
03/31/2024  M1.00 Inch       Van Buren          IA   Public

&&
Local storm report, Mar 31, 2:55 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
355 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             3 W Charlie Heath Memor 40.58N 91.94W
03/31/2024  M1.00 Inch       Clark              MO   Trained Spotter

&&

DC
Local storm report, Mar 31, 2:56 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
356 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 NW Cantril            40.65N 92.08W
03/31/2024  M1.00 Inch       Van Buren          IA   Trained Spotter

            pea hail.

&&

DC
Local storm report, Mar 31, 3:03 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
403 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/31/2024  M0.70 Inch       Clark              MO   Trained Spotter

            Small amount of pea to dime size hail.

&&

DC
Local storm report, Mar 31, 3:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
420 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             Argyle                  40.53N 91.56W
03/31/2024  M0.88 Inch       Lee                IA   Trained Spotter

            Nickel hail fell for 5 minutes.

&&

Haase

The radar

The Quad Cities radar (KDVN), 137 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Hancock

When
March 31, 3:25 PM CST to 3:35 PM CST
Where
Hancock County, 1.48 mi SSE of Nauvoo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -91.370

Hail, Hancock

When
March 31, 3:40 PM CST to 3:50 PM CST
Where
Hancock County, 1.58 mi E of Adrian
Measured
1.25 in hail
Reported by
Public
Coordinates
40.520, -91.140

Report gathered from mping.

Hail, Hancock

When
March 31, 3:50 PM CST to 3:55 PM CST
Where
Hancock County, 1.48 mi NNW of Carthage
Measured
1.5 in hail
Reported by
Public
Coordinates
40.440, -91.140

Report received from social media, with radar estimated times.

Hail, McDonough

When
March 31, 4:14 PM CST to 4:30 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.680

Hail, McDonough

When
March 31, 4:14 PM CST to 4:30 PM CST
Where
McDonough County, 1.38 mi S of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -90.670

Mostly dime to penny sized, with some quarters mixed in.

Hail, McDonough

When
March 31, 4:14 PM CST to 4:25 PM CST
Where
McDonough County, 3.44 mi ESE of Argyle Lake Sp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.430, -90.720

Hail, McDonough

When
March 31, 4:15 PM CST to 4:25 PM CST
Where
McDonough County, 2.14 mi SSE of Colchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -90.790

Hail, McDonough

When
March 31, 4:15 PM CST to 4:30 PM CST
Where
McDonough County, 1.48 mi SSE of Macomb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.450, -90.660

Hail, McDonough

When
March 31, 4:20 PM CST to 4:30 PM CST
Where
McDonough County, 4.93 mi ENE of Fandon
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.390, -90.680

Hail, McDonough

When
March 31, 4:20 PM CST to 4:30 PM CST
Where
McDonough County, 4.61 mi NW of Industry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -90.670

Hail, McDonough

When
March 31, 4:20 PM CST to 4:30 PM CST
Where
McDonough County, 3.75 mi E of Fandon
Measured
1.5 in hail
Reported by
Public
Coordinates
40.380, -90.700

Report received from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166147, 1166148, 1166149, 1166151, 1166153, 1166154, 1166150, 1166157, 1166155, 1166156, 1166158.